Just got back from my endo. and my latest bloodwork from last week showed my TSH to be 8.5. That is the highest it has ever been. 5 months ago my TSH was 3.8 and so he upped my levoxyl to 88mcg. After today's visit he wants me to take 112 mcg of levoxyl. My question is, why the heck did my TSH jump so high in only 5 months? He seemed concerned about that but said only that we wanted to see me again in 2 months to re-check TSH again. Is my thyroid dying off or something?
It would be useful for treatment purposes to know the underlying causes of your hypo condition. If the doctor has not done so before, suggest that you have tests for thyroid antibodies, TPO ab and TG ab. These will show if it is autoimmune related.
In addition, I would suggest for future treatment purposes, you need to know the levels of the actual, biologically active thyroid hormones, which are free T3 and free T4 (FT3 and FT4, not total T3 and total T4). FT3 is the most important because it is four times as active as FT4, and FT3 also correlates best with hypo symptoms.
For better results, you should know that TSH is inadequate as a diagnostic, by which to determine med. and dosage. TSH is a pituitary hormone that is affected by many variables, including the time of day when blood is drawn. At best it is an indicator that should be considered along with more important indicators, which are symptoms and the levels of FT3 and FT4.
In my opinion the very best way to treat a thyroid patient is to test and adjust the levels of FT3 and FT4 with whatever type of medication is required to alleviate symptoms, without being constrained by resultant TSH levels. Symptom relief should be all important, not adjusting TSH levels. Frequently symptom relief requires that FT3 is adjusted into the upper part of its range and FT4 adjusted to at least the midpoint of its range. If your doctor does not agree with treating your symptoms in this manner, then you may need to look for a good thyroid doctor.
My symptoms are awful right now, I'm horribly tired, depressed, freezing cold and my skin is ridiculously dry. I have the thyroid antibodies and was officially diagnosed with Hashimoto's 4 years ago.
My recent free T4 was 1.14. Also, my thyroid ultrasounds have been normal. The first thing my endo. always will ask me is how am I feeling. Symptoms are very important to him, he's a great listener and takes into consideration the whole picture. I'm just surprised that my TSH has gone up so much in only 5 months.
Well, to really find out, make sure they run those tests I outlined above, especially the TFt3 and thyroid antibodies tests. Then get a copy of the lab report that will have results and reference ranges, and post here and members will be happy to help interpret. The doctor is required to give you a copy upon your request.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.